Back to Ask the Diabetes Team Ask the Diabetes Team

From Watertown, New York, USA:

My 10-year-old daughter was diagnosed with type 1 diabetes two months ago. She is on three units of Lantus at night and has been prescribed Humalog (one unit if she goes over 300 mg/dl [16/7 mmol/L]). We have only used the Humalog once and it made her drop too quickly. Our daughter appears to be very sensitive to changes in her blood sugar levels. One symptom she often reports is feeling dizzy. Other times she just "doesn't feel right." Is it common for a newly diagnosed child to feel awful at least once or twice a day despite the regular use of Lantus and an effort to keep her meals/snacks within the carbohydrate guidelines? Is dizziness a common symptom if the blood sugar is rising or dropping too quickly?

We've had a difficult time keeping her in school on a regular basis and, on weekends, it's been difficult to spend long periods outside the house because when she feels sick, it comes on quickly (I do carry orange juice at all times). Sometimes she drops quickly; other times she goes up really fast. It just seems as if we're all struggling to get this condition at least "somewhat" under control, but do we have unrealistic expectations? I'm told it will get better over time, but I don't see much improvement in these rapid and unpredictable blood sugar swings.

The school staff seems to be getting impatient with us and doesn't understand why she's not in school every day. Do you have any suggestions on how to help us?


My only suggestion would be to consider the possibility of a pump, perhaps after a short period of CGM (continuous glucose monitoring) in order to better define blood sugar fluctuations over time and the relative infusion dosages. A diabetes team with a solid experience in the field of children and adolescent with type 1 diabetes would be necessary anyway.


[Editor's comment: You may wish to ask your diabetes team about giving your daughter diluted Humalog for those high blood sugars. This would allow you to give much smaller increments, such as 0.25 unit or 0.5 unit. As for her unpredictable blood sugar swings, it is possible that your daughter is still in her honeymoon phase when her pancreas is still producing "some" insulin. How much and when it will work is unknown. Your diabetes team should be able to tell you more about this phase. You may wish to read the previous questions we have on the Honeymoon.


Original posting 24 Dec 2007
Posted to Diagnosis and Symptoms and Aches and Pains


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.